Originally developed as a heart drug, sildenafil citrate (Viagra) has several side effects, not least of which is that it helps to alleviate erectile dysfunction by prolonging the relaxation of smooth muscle in the corpora cavernosa of the penis, thereby helping to maintain the blood flow required for an erection. A less desirable side effect is that it inhibits the enzyme phosphodiesterase, PDE6, which is in the cone and rod photoreceptors of the eye and is involved in the transduction of photons into neural signals that are decoded by the visual system. The precise effect of Viagra on human visual performance, however, remains somewhat equivocal and anecdotal.
By measuring the ability of human observers to detect flickering lights under various conditions, a team of researchers, including Andrew Stockman of the Institute of Ophthalmology, London, has demonstrated that therapeutic 100 mg doses of Viagra cause transient losses in the sensitivity to flicker. These losses range in severity, from mild to moderate, among observers. In those more affected observers, the losses in flicker sensitivity caused by the inhibition of PDE6 by Viagra are consistent with an almost doubling of the time over which visual events are integrated by the visual system.
These results demonstrate the importance of PDE6 not only in transduction, but also in light adaptation: PDE6 normally helps to maintain the visual response within an optimal range by shortening the time over which visual responses are integrated as the light level increases. When the integration time is not appropriately reduced with
Contact: Heidi Hardman